advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Metformin and type one diabetes?

Discussion in 'Parents of Children with Type 1' started by CaitlynGrisham, Jul 20, 2013.

  1. CaitlynGrisham

    CaitlynGrisham Approved members

    Joined:
    Mar 12, 2010
    Messages:
    265
    Hi there!

    Today I was put on metformin by my endo, because my insulin resistance has gotten ridiculous.

    I was wondering if anyone else was using metformin to help in their child's treatment regimen? If so, how well is it working for you/them?

    I guess I'm just a little unsure of what to expect. I also somehow feel like I failed, although I realize that isn't the case.
     
  2. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,026
    I do not know much about it, but if your best efforts have not worked then trying something new in your D care choices then all is good.

    Double D, not in regards to chest size, is very orevalent, but I do not know much about it yet?
     
  3. Michelle'sMom

    Michelle'sMom Approved members

    Joined:
    Aug 21, 2009
    Messages:
    1,432
    You haven't failed! Insulin resistance has many causes, & some are absolutely out of your control.

    My dd started Metformin in May 2012. There was some minor stomach upset at first, & again when we increased the dosage...mostly nausea. Her BGs have become much steadier, & her TDD is about half what it was before.

    Some PWDs claim almost immediate results. For my dd, the initial dosage of 500mg/day did virtually nothing. When we increased the dose to 1000mg/day about 3 weeks later, we saw results the next day. She now takes 1500mg/day....1 tab before each meal. Metformin has a peak at around 3 hrs, then tapers off. We've found that by taking it as she starts the meal, she has no nasty side effects. It also affects her appetite, causing a feeling of fullness.

    I would recommend keeping a close eye on BGs, & be prepared to reduce your insulin.
     
  4. Megnyc

    Megnyc Approved members

    Joined:
    Nov 8, 2012
    Messages:
    1,368
    I used metformin for about a year. It took me from 100 units TDD down to 30ish units. I had no real side effects. A bit of stomach upset in the beginning but nothing unmanageable.

    What is your TDD? U-500 insulin might be an option. I found it absorbs much better than large doses of normal insulin.

    Good luck!
     
  5. CaitlynGrisham

    CaitlynGrisham Approved members

    Joined:
    Mar 12, 2010
    Messages:
    265
    Thank you for all of the support.

    I just started on 500 mg in the morning.

    I'm currently taking anywhere between 70-100 units per day, depending on the day/what's been going on, etc.

    I'll look into U-500! That might be just what I need alongside the metformin. They were looking to put me on the pills, because I have been gaining weight like mad even though I've been eating normally/less than my friends/peers. So, that's weird.
     
  6. Megnyc

    Megnyc Approved members

    Joined:
    Nov 8, 2012
    Messages:
    1,368
    Oh, I figured you were using 200+ units. I doubt you need the U-500 with such a relatively low daily dose. It is annoying because you have to bolus 30 minutes before you eat with it since it is regular insulin.

    Good luck :cwds:
     

Share This Page

advertisement